Hail, St. Joseph
- When
- April 6, 9:24 AM EST to 9:25 AM EST
- Where
- St. Joseph County, 0.69 mi N of South Bend
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.680, -86.250
A trained spotter reported hail ranging from pea to penny size.
The same boundary that allowed for strong to severe storms on April 5th in far southern lower Michigan, became stationary across the Indiana/Michigan/Ohio state line. Upper level energy moved along the front, causing showers and thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
The same boundary that allowed for strong to severe storms on April 5th in far southern lower Michigan, became stationary across the Indiana/Michigan/Ohio state line. Upper level energy moved along the front, causing showers and thunderstorms to develop. The majority of the severe weather remained outside the northern Indiana forecast area. However a few storms did produce hail ranging from pea to quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 6, 6:31 AM EST, 2 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 731 AM EDT TUE APR 6 2010 .AVIATION... TSTMS MOVG EAST INTO NERN IL ALONG SLOW MOVG WARM FRONT ARE EXPECTED TO AFFECT SBN LATE THIS MORNING. FRONT SHOULD LIFT FAR ENOUGH NORTH DURING THE DAY FOR CAPPING TO DVLP KEEPING STORMS NORTH OF THE AREA THIS AFTN/EVE. SOME POTENTIAL FOR STORMS TO MOVE BACK INTO NRN INDIANA LATE TONIGHT AS APCHG UPR LEVEL TROF AND CDFNT WKN CAP... BUT FOR NOW DIDN'T INCLUDE THESE IN TAF FCST DUE TO CONSIDERABLE UNCERTAINTY IN OCCURRENCE AND TIMING. && .PREV DISCUSSION... /ISSUED 440 AM EDT TUE APR 6 2010/ SHORT TERM... TODAY THROUGH WEDNESDAY NIGHT...MAIN CONCERNS ARE EARLY IN THIS PERIOD AS THE POTENTIAL FOR SEVERE STORMS EXISTS EARLY THIS MORNING. LOW LEVEL FLOW HAS VEERED OVERNIGHT...WHICH HAS BEEN LIMITING THE CONVERGENCE ALONG THE OUTFLOW BOUNDARY NEAR THE MICHIGAN LINE. KEPT THE MENTION OF SEVERE STORMS EARLY...BUT RECENT RADAR TRENDS HAVE INDICATED A WEAKENING IN STORMS. MAY CLEAR THESE COUNTIES IF THESE TRENDS CONTINUE. FOR LATER TODAY...WINDS SHOULD BACK AND ALLOW THE FRONT TO SURGE FARTHER NORTH. LEFT A CHANCE FOR STORMS OVER NORTHERN AREAS GIVEN THE POTENTIAL FOR STORMS TO DEVELOP TODAY ALONG OLD OUTFLOW BOUNDARIES. OTHERWISE...TEMPS SHOULD WARM CLOSE TO 80 DEGREES. LONG TERM... THU THROUGH MON. IN WAKE OF STRONG ENERGY CRNTLY INTO INTMTN REGION TO PAC NW TRAVERSING THROUGH PLAINS WITH A HIGH SHEAR/LOW-MOD INSTABILITY SVR/TOR THREAT ON DY2 HIGHLY DEPENDENT/CONDITIONAL ON FNTL/MESOSCALE TIMING...WILL SEE A MUCH TAMER DY3-7 PD. CORE OF MDLVL COLD AIR M25-28C AT 5H INTO SRN GRTLKS TO AFFORD SUFFICIENTLY STEEP LAPSE RATES FOR CONVECTIVE SHRA ON THU AND THOUGH UNABLE TO AFFORD ANY PARTICULARS WITH TIMING...ANY DEGREE OF SUN WL ALLOW FOR HIGHLY STEEP LOW-MID LYR LAPSE RATES WITH PROFILE/WBZ SUFFICIENTLY COLD/LOW FOR GRAUPEL IN AREAS OF HIR RETURNS...GIVEN UPR 30C SFC-5H TEMP DIFFERENTIALS.. CONT THOUGH TO FAVOR WARMER MET TEMPS/CONSISTENCY OVER GFS OF LATE WHEREAS SHALLOWNESS OF COLD AIR APPEARS NOT WELL CAPTURED IN GFS PROFILES. WEAK RIDGING TO QUICKLY PROCEED INTO CWA FOR FRI AS FULL LAT TROF EJECTS EWD INTO NEW ENGLAND. ANTICIPATE FAIRLY QUICK MODERATION IN TEMPS AS BERING SEA VORTEX MOVES INTO CNTL CANADA WITH TROF AXIS TO PAC NW TO 130/140W OF CA COASTLINE TO PROVIDE DRY/SEASONABLY WARM END TO WEEK. WHILE MEX POPS RISE DY7 WL CONT TO HOLD OFF WITH WRN DIGGING/SLOW PATTERN EVOLUTION ANTICIPATED. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...SKIPPER LONG TERM...MURPHY AVIATION...JT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 544 AM EDT TUE APR 6 2010 INZ003>007-MIZ077>081-OHZ001-002-070945- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-BERRIEN-CASS MI- ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN... MONTPELIER...WAUSEON...ARCHBOLD 544 AM EDT TUE APR 6 2010 /444 AM CDT TUE APR 6 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...SOUTHWEST MICHIGAN AND NORTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND INTO TONIGHT. A FEW STRONGER STORMS COULD BE SEVERE WITH DAMAGING WIND GUSTS AND HAIL TO ONE INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE LIKELY ON WEDNESDAY. THERE IS A SLIGHT RISK FOR SEVERE STORMS WITH ISOLATED DAMAGING WIND GUSTS...ESPECIALLY WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING. THE POSSIBILITY OF A BRIEF TORNADO AND HAIL TO ONE INCH IN DIAMETER CANNOT BE RULED OUT AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS REPORTS ARE APPRECIATED TODAY THROUGH WEDNESDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-070945- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 544 AM EDT TUE APR 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND INTO TONIGHT. A FEW STRONGER STORMS COULD CONTAIN WIND GUSTS TO 40 KNOTS AND HAIL TO ONE INCH IN DIAMETER. WINDS AND WAVES WILL BE LOCALLY HIGHER IN AND NEAR STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE LIKELY ON WEDNESDAY. THERE IS A SLIGHT RISK FOR SEVERE STORMS WITH ISOLATED DAMAGING WIND GUSTS AND HAIL TO ONE INCH IN DIAMETER...ESPECIALLY WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING. SMALL CRAFT ADVISORY CONDITIONS APPEAR LIKELY WEDNESDAY NIGHT INTO THURSDAY. INZ008-009-012>018-020-022>027-032>034-OHZ004-005-015-016-024-025- 070945- NOBLE-DE KALB-STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY- ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT- BLACKFORD-JAY-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...KENDALLVILLE...LIGONIER...AUBURN... GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH... BREMEN...ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY... SOUTH WHITLEY...FORT WAYNE...MONTICELLO...BROOKSTON...LOGANSPORT... PERU...WABASH...NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN... DECATUR...BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND... DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...PANDORA... VAN WERT...DELPHOS...LIMA 544 AM EDT TUE APR 6 2010 /444 AM CDT TUE APR 6 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE LIKELY ON WEDNESDAY. THERE IS A SLIGHT RISK FOR SEVERE STORMS WITH ISOLATED DAMAGING WIND GUSTS...ESPECIALLY WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING. THE POSSIBILITY OF A BRIEF TORNADO AND HAIL TO ONE INCH IN DIAMETER CANNOT BE RULED OUT AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION WILL LIKELY BE NEEDED WEDNESDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
914 AM EDT TUE APR 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM TSTM WND DMG DOWAGIAC 41.98N 86.11W
04/05/2010 CASS MI TRAINED SPOTTER
SOME POWER LINES DOWN AND ROOF DAMAGE REPORTED
1150 PM HAIL FLOWERFIELD 42.07N 85.66W
04/05/2010 E0.88 INCH ST. JOSEPH MI TRAINED SPOTTER
1200 AM TSTM WND DMG THREE RIVERS 41.94N 85.63W
04/06/2010 ST. JOSEPH MI TRAINED SPOTTER
TREES DOWN IN THREE RIVERS...ONE ONTO A HOUSE
1202 AM HAIL THREE RIVERS 41.94N 85.63W
04/06/2010 E1.00 INCH ST. JOSEPH MI TRAINED SPOTTER
1202 AM TSTM WND GST MENDON 42.01N 85.45W
04/06/2010 E50 MPH ST. JOSEPH MI TRAINED SPOTTER
1204 AM TSTM WND GST 4 NNW THREE RIVERS 42.00N 85.66W
04/06/2010 72 ST. JOSEPH MI AWOS
1215 AM TSTM WND DMG UNION CITY 42.07N 85.14W
04/06/2010 BRANCH MI LAW ENFORCEMENT
TREES DOWN
1219 AM HAIL UNION CITY 42.07N 85.14W
04/06/2010 M1.00 INCH BRANCH MI LAW ENFORCEMENT
1239 AM TSTM WND DMG 3 W UNION CITY 42.07N 85.19W
04/06/2010 BRANCH MI EMERGENCY MNGR
A TOP OF A PINE TREE WAS ACROSS A ROAD 3 MILES WEST OF
UNION CITY
&&
EVENT NUMBER IWX1000390 IWX1000391 IWX1000395 IWX1000392 IWX1000393
IWX1000394 IWX1000396 IWX1000397 IWX1000398
SAWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1007 AM EDT TUE APR 6 2010
INZ003-004-MIZ077-061430-
BERRIEN MI-LA PORTE IN-ST. JOSEPH IN-
907 AM CDT TUE APR 6 2010
AT 906 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF WESTVILLE...OR NEAR
CHESTERTON...MOVING EAST AT 60 MPH.
UP TO DIME SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
TRAIL CREEK AND MICHIGAN CITY...
LA PORTE...
LONG BEACH...
NEW CARLISLE...
WATERFORD...PINOLA AND POTTAWATTOMIE PARK...
SPRINGVILLE...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM CDT
TUESDAY AFTERNOON/300 PM EDT TUESDAY AFTERNOON/ FOR NORTHERN INDIANA
AND SOUTHERN MICHIGAN.
LAT...LON 4174 8689 4182 8631 4160 8627 4152 8694
4172 8695
TIME...MOT...LOC 1407Z 262DEG 52KT 4164 8700PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1011 AM EDT TUE APR 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM HAIL STEVENSVILLE 42.01N 86.52W
04/06/2010 M0.50 INCH BERRIEN MI STATE POLICE
&&
EVENT NUMBER IWX1000399
SAWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1017 AM EDT TUE APR 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 AM HAIL MICHIGAN CITY 41.71N 86.90W
04/06/2010 M0.25 INCH LAPORTE IN TRAINED SPOTTER
&&
EVENT NUMBER IWX1000400
SAWThe Northern Indiana radar (KIWX), 58 km away, was scanning. The volume nearest the first event began at 14:24 UTC.
1 hail. Local standard time, as filed.
A trained spotter reported hail ranging from pea to penny size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221754.